Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 7, NWS Midland/Odessa, TX

May 4, 2024Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 4, 2024, 6:43 PM CDT for Reagan County, Upton County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 6:43 PM CDT (23:43 UTC)
Expired
May 4, 2024, 7:30 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

640 
WFUS54 KMAF 042343
TORMAF
TXC383-461-050030-
/O.NEW.KMAF.TO.W.0007.240504T2343Z-240505T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
643 PM CDT Sat May 4 2024

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northwestern Reagan County in western Texas...
  Northeastern Upton County in western Texas...

* Until 730 PM CDT.

* At 643 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 23 miles north of Rankin, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Reagan and northeastern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3153 10194 3163 10185 3162 10143 3125 10167
TIME...MOT...LOC 2343Z 306DEG 17KT 3156 10186 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

16
1 follow-up statement
594 
WWUS54 KMAF 050010
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
710 PM CDT Sat May 4 2024

TXC383-461-050030-
/O.CON.KMAF.TO.W.0007.000000T0000Z-240505T0030Z/
Reagan TX-Upton TX-
710 PM CDT Sat May 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN REAGAN AND NORTHEASTERN UPTON COUNTIES...

At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located 21 miles northeast of Rankin, moving southeast at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3153 10190 3161 10176 3151 10150 3125 10167
TIME...MOT...LOC 0010Z 306DEG 17KT 3148 10174 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 3:13 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 4, 3:13 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
313 PM CDT Sat May 4 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 243 PM CDT Sat May 4 2024

Severe weather today is the main weather concern in the short
term. A cold front currently located near the I-20 corridor is
moving south with cool northeasterly winds moving in behind.
Convergence along the front will be a source for thunderstorm
initiation and these storms will move northeast into the cooler
air behind the front. This will cause these storms to become
elevated and greatly diminish the tornado threat though very large
and damaging hail will still be possible and a significant threat.
A Severe Thunderstorm Watch is in effect for southeastern New
Mexico and the Permian Basin. South of the front, warm and moist
air will destabilize due to an approaching disturbance and daytime
heating and strong directional shear will provide a favorable
environment for severe and tornadic thunderstorms. A Tornado Watch
is in effect for the Trans Pecos and eastern Big Bend. Storms from
both watch areas are expected to merge into a line later this
evening changing the severe threat to a straight line wind and
large hail threat as it exits the Permian Basin to the east.
Cool air settling in behind the front will make for a beautiful
Sunday with highs ranging from the upper 70s to upper 80s for most
areas. The only 90s will be along the Rio Grande.

Hennig

&&

.LONG TERM...
(Monday through Friday)
Issued at 243 PM CDT Sat May 4 2024

Quiet but warm weather returns to the forecast for the start of
the new week. As a strong upper-low begins to open and move into
the northern Great Plains, taking on a negative tilt, this acts to
push the dryline to the east as zonal flow develops. This zonal
flow is expected to be maintained through the first half of the
week through at least Wednesday. What this translate to is
temperatures mainly in the 90s, with 80s in the higher elevations
and 100s in the Big Bend each day. Dry conditions with a fair bit
of sunshine for all. This begins to change as a conglomeration of
shortwaves congeals into a broad trough extending from the Great
Lakes to the central Rockies. The developing pattern with
shortwaves rounding its base aide in pushing a cold front through
the region by late week. Slightly cooler temperatures begin to
stream into the northern part of the area by Thursday with
portions of the Permian Basin remaining more in the 80s. The cold
front is then expected to clear the region by Friday ushering in
mostly 80s and even some 70s across the area. Beyond this point,
the forecast becomes chaotic and messy. At this time, an upper low
appears to develop near the Great Salt Lake. This puts our region
back under southwest flow aloft with lee troughing allowing
moisture to finally slide back west. Whether this will coincide
with any disturbances or bring enough moisture for appreciable
rainfall remains to be seen. Other than this hope by next weekend
we are dry overall.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sat May 4 2024

A cold front is moving through the area shifting winds around from
the northeast. The front will cause SHRA/TS to develop 18-21Z directly
affecting MAF/FST and close enough to the remaining terminals to
affect local flying. TS moves east of the terminals near 00Z. MVFR
CIGs will develop after 06Z and remain through the remainder of
the TAF period.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Sat May 4 2024

A cold front will bring cooler temperatures and higher humidities
over the weekend reducing the fire weather threat. Warmer
temperatures and stronger winds increase the fire threat in
southeastern New Mexico and the upper Trans Pecos Monday and
Tuesday. Possible rainfall Saturday will determine fine fuel
moisture levels so a better idea for the potential for critical
fire conditions will be known for the next forecast. Elevated to
near critical conditions continue through Thursday before some
improvement is seen Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  78  65  90 /  70  10  10   0
Carlsbad                 58  88  58  88 /  40  10   0   0
Dryden                   65  82  67  94 /  60  50   0   0
Fort Stockton            62  85  63  94 /  60  30   0   0
Guadalupe Pass           55  81  58  78 /  20   0   0   0
Hobbs                    56  80  59  87 /  40  10  10   0
Marfa                    51  85  51  88 /  20  10   0   0
Midland Intl Airport     60  79  65  91 /  50  10   0   0
Odessa                   61  80  66  91 /  50  10   0   0
Wink                     60  86  63  93 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, May 4, 1:53 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Sat May 4 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
153 PM CDT Sat May 4 2024 /1253 PM MDT Sat May 4 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms are expected to develop this afternoon and
continue tonight, with a threat for very large hail, damaging winds,
and tornadoes. There is also the threat of very heavy rainfall and
the potential for flash flooding. Severe Thunderstorm Watch 183 is in
effect until 10 PM CDT/ 9 PM MDT.

Lightning and gusty, erratic winds could pose a risk for fire starts
across western areas this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather is expected next week across western portions
of the area from Monday afternoon through Thursday before fire
weather concerns start to decrease Friday.

High winds are possible Monday through Thursday next week across the
Guadalupe and Delaware Mountains and surrounding foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 4, 5:24 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
524 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             26 SE Fort Stockton     30.60N 102.61W
05/04/2024  E2.50 Inch       Pecos              TX   Emergency Mngr

&&
Local storm report, May 4, 5:38 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
538 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             4 E Kermit              31.85N 103.02W
05/04/2024  M4.00 Inch       Winkler            TX   Public

&&
Local storm report, May 4, 5:40 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
540 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Belding                 30.79N 103.03W
05/04/2024  E1.00 Inch       Pecos              TX   Emergency Mngr

&&
Local storm report, May 4, 5:43 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
543 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             Kermit                  31.85N 103.09W
05/04/2024  E1.50 Inch       Winkler            TX   Public

&&
Local storm report, May 4, 5:44 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
544 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             21 SE Fort Stockton     30.65N 102.68W
05/04/2024  E2.50 Inch       Pecos              TX   Storm Chaser

&&
Special weather statement, May 4, 5:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Sat May 4 2024

TXZ045>048-050>052-042330-
Martin TX-Dawson TX-Scurry TX-Andrews TX-Howard TX-Borden TX-
Gaines TX-
552 PM CDT Sat May 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ANDREWS...
NORTHWESTERN SCURRY...EASTERN GAINES...BORDEN...MARTIN...WESTERN
HOWARD AND DAWSON COUNTIES THROUGH 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Andrews to near Big Spring.
Movement was northeast at 85 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring, Andrews, Lamesa, Ackerly, Gail, Lenorah, Welch, Luther,
Fluvanna, Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana,
Hancock, McKenzie Lake, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Elbow, and Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 157 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3211 10154 3225 10271 3296 10230 3297 10104
TIME...MOT...LOC 2252Z 213DEG 75KT 3251 10245 3231 10145

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

16

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:07 PM CDTDust Storm AdvisoryMAFAndrews, Gaines38 min
May 4, 12:19 PM CDTSpecial Weather StatementMAFScurry41 min
May 4, 12:31 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry59 min
May 4, 1:09 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry66 min
May 4, 1:54 PM CDTSpecial Weather StatementMAFHoward51 min
May 4, 2:14 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler61 min
May 4, 2:24 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves66 min
May 4, 2:49 PM CDTSevere Thunderstorm WarningMAFPecos56 min
May 4, 2:56 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves33 min
May 4, 3:09 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler66 min
May 4, 3:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos47 min
May 4, 3:41 PM CDTTornado Warning Tornado observedMAFWinkler49 min
May 4, 3:49 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler56 min
May 4, 3:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 4, 4:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler60 min
May 4, 4:01 PM CDTTornado WarningMAFPecos44 min
May 4, 4:06 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 4, 4:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFEctor, Winkler54 min
May 4, 4:10 PM CDTFlash Flood WarningMAFPecos3 hr
May 4, 4:33 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler57 min
May 4, 4:39 PM CDTTornado WarningMAFPecos51 min
May 4, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Reeves47 min
May 4, 4:48 PM CDTFlash Flood WarningMAFCrane, Ector, Midland, Ward, Winkler3 hr
May 4, 4:56 PM CDTSpecial Weather StatementMAFAndrews, Ector, Glasscock, Martin, Midland49 min
May 4, 5:05 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Upton, Ward, Winkler55 min
May 4, 5:21 PM CDTTornado WarningMAFPecos, Terrell39 min
May 4, 5:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton64 min
May 4, 5:52 PM CDTSpecial Weather StatementMAFAndrews, Borden, Dawson, Howard, Martin38 min
May 4, 5:53 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 4, 5:53 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFPecos, Terrell67 min
May 4, 6:02 PM CDTTornado WarningMAFMidland, Upton43 min
May 4, 6:28 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFPecos, Terrell62 min
May 4, 6:32 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton58 min
May 4, 6:47 PM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Martin3 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningMAFCulberson43 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.